Texas, 2015Tornado and Flash Flood in Texas, May 27, 2015
May 27, 2015 · NWS EWX · 3 events in 2 counties and zones
An upper level shortwave trough moved through southwesterly flow over Texas. This disturbance provided sufficient lift to initiate isolated convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough moved through southwesterly flow over Texas. This disturbance provided sufficient lift to initiate isolated convection. Some of these storms produced weak tornadoes, large hail, and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 9:14 AM CST, 25 minutes earlier.
Area forecast discussion, May 27, 9:14 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT WED MAY 27 2015
.UPDATE...
CONVECTION CONTINUES ALONG A SURFACE/OUTFLOW BOUNDARY THAT SITS
ACROSS THE NORTHERN HILL COUNTRY. NOT EXPECTING FOR THIS BOUNDARY
TO PUSH FURTHER TO THE SOUTH REST OF TODAY WHILE STORMS
CONCENTRATE ALONG AND NORTHEAST OF A FREDERICKSBURG TO KENDALIA
TO HALLETTSVILLE LINE. SOME OF THESE STORMS COULD PRODUCE HEAVY
RAIN AT TIMES...WHICH WILL LEAD TO FLASH FLOODING DUE TO SATURATED
GROUNDS ACROSS OUR AREA.
LATER THIS EVENING...ANOTHER OUTFLOW BOUNDARY IS EXPECTED TO
AFFECT THE HILL COUNTRY AS AN MCS FORM ACROSS CENTRAL TEXAS AND
MOVES TO THE SOUTHEAST. THIS COULD END UP ON ADDITIONAL FLASH
FLOOD POTENTIAL ACROSS SOME AREAS OVER THE HILL COUNTRY. IN
ADDITION...ISOLATED STRONG STORMS ARE EXPECTED TO FORM THIS
AFTERNOON AND EVENING ACROSS THE MEXICAN MOUNTAINS AND SLOWLY PUSH
TO THE NORTHEAST ACCORDING TO STORM MOTION. ISOLATED HEAVY RAIN IS
POSSIBLE ACROSS SOME AREAS AND MINOR FLASH FLOODING CANT BE RULED
OUT.
&&
.PREV DISCUSSION... /ISSUED 648 AM CDT WED MAY 27 2015/
AVIATION...
ONLY SAT REACHED IFR THIS MORNING AND ALL THE OTHER TERMINALS ARE
MVFR. CIGS SHOULD STAY STEADY FOR MOST OF THE FIRST
PERIOD...ALTHOUGH THERE IS SOME CHANCE OF SSF DROPPING TO IFR.
THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE REGION
THIS MORNING AND THERE IS CHANCE OF THESE AT AUS. HAVE NOT
INCLUDED ANY PRECIP IN THE TAF AND ANY SHOWER THAT MOVES OVER THE
TERMINAL WILL NOT CHANGE THE FLYING CATEGORY. CIGS SHOULD IMPROVE
TO VFR BY AROUND NOON AT ALL AIRPORTS. LOOKING FOR A REPEAT
OVERNIGHT TONIGHT WITH ALL TERMINALS GOING MVFR AND THE AUSTIN AND
SAN ANTONIO AIRPORTS DROPPING TO IFR.
PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 27 2015/
SHORT TERM (TODAY THROUGH THURSDAY)...
A CLUSTER OF STORMS WAS MOVING THROUGH THE NORTHERN I35 CORRIDOR
IN MAINLY WILLIAMSON...LEE...AND FAYETTE COUNTIES THIS MORNING
PRODUCING SOME MODERATE TO BRIEFLY HEAVY RAINFALL. AREA SOUNDINGS
WERE SHOWING STABILIZATION AND MID LEVEL WARMING WHICH HAS
EFFECTIVELY LIMITED THE CONVECTIVE POTENTIAL IN THESE STORMS FOR
THE REST OF THE MORNING. AS THE UPPER SHORTWAVE RESPONSIBLE FOR
THIS ACTIVITY MOVES OFF...THIS ENERGY SHOULD SHIFT SOUTHEAST
BRUSHING THE EASTERNMOST ZONES THROUGH MID DAY. THE PROGRESSIVE
NATURE OF THE SYSTEM SHOULD KEEP FLASH FLOODING CONCERNS LOW.
FOR THE REST OF THE DAY...HI RES MODELS ALL HAVE BEEN HANDLING THE
NEXT 24 HOURS RATHER POORLY AS NONE OF THEM ADEQUATELY CAPTURED
THE OVERNIGHT MCS. SO NOT MUCH STOCK WAS PUT INTO THEIR
DEPICTIONS. HOWEVER...PLENTY OF INSTABILITY REMAINS FOR A MORE
ISOLATED STORM THREAT TODAY ACROSS THE AREA. ECMWF AND GFS
INDICATED MORE MINOR SHORTWAVE PASSAGES OVER THE NEXT 24
HOURS...WITH ONE UP NEAR FORT WORTH AND YET ANOTHER OVER THE BIG
BEND. WITH THE DRY LINE RECEDING WESTWARD IN THE MODELS...THINK
OUTFLOWS WILL BE THE DECIDER FOR CI THIS AFTERNOON/EVENING. ONE
SUCH OUTFLOW WAS OBSERVED ALONG THE RIO GRANDE THIS MORNING AND AM
A BIT CONCERNED SOME DEVELOPMENT MAY OCCUR ALONG IT TODAY SO
INCREASED POPS TO CHANCE OUT THERE AS WELL.
LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
A MORE POTENT SHORTWAVE IS EXPECTED TO DEVELOP OFF THE NEW MEXICAN
ROCKIES AND INTERACT WITH THE DRYLINE OUT WEST TO DEVELOP A MORE
ORGANIZED STORM SYSTEM THURSDAY NIGHT. THERE IS PRETTY GOOD MODEL
AGREEMENT THAT SOME ISOLATED CONVECTION IN THE
AFTERNOON...POSSIBLY SEVERE...COULD ORGANIZE INTO A STRONG LINE OF
STORMS THAT WOULD MOVE SOUTHEAST INTO THE PLATEAU COUNTIES
OVERNIGHT THURSDAY. WITH PWAT VALUES IN THE 1.6-1.7 RANGE...THINK
THESE COULD BE ANOTHER POTENTIAL HEAVY RAINER. GOOD NEWS IS THIS
SYSTEM LOOKS RATHER PROGRESSIVE AND SHOULD BE LOSING INTENSITY AS
IT DISPLACES FROM THE MAIN UPPER LEVEL SHORTWAVE ENERGY.
MOVING INTO THE WEEKEND AND EARLY NEXT WEEK...A MUCH LESS ACTIVE
PERIOD IS EXPECTED TO BEGIN WHEN COMPARED TO...WELL...MAY. THE
JUNE 1 ECMWF SYNOPTIC PATTERN SHOWS A BUILDING RIDGE OVER THE FOUR
CORNERS REGION AND KEEPS THE UPPER JET STREAM WELL TO OUR NORTH
THROUGH NEXT WEEK. WE STILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO WARRANT ISOLATED SHOWERS AND STORMS...BUT ORGANIZED
SYSTEMS LIKE WE HAVE BEEN SEEING OVER THE LAST MONTH...LOOKS MUCH
LESS LIKELY.
WE AS METEOROLOGISTS ENJOY INTERESTING PATTERNS AND CHALLENGING
FORECASTS TO A DEGREE. BUT WE WILL BE JOINING YOU IN A COLLECTIVE
HALLELUJAH IF THINGS ARE MORE BENIGN FOR THE EXTENDED GIVEN THE
LAST MONTH AND ESPECIALLY THE LAST WEEKEND. LUCKILY THAT SEEMS TO
BE THE CASE FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 88 71 86 71 84 / 40 20 30 40 40
AUSTIN BERGSTROM INTL AIRPORT 88 70 86 71 84 / 40 20 30 40 40
NEW BRAUNFELS MUNI AIRPORT 89 73 87 72 85 / 30 20 30 30 40
BURNET MUNI AIRPORT 86 70 84 68 82 / 30 30 30 40 30
DEL RIO INTL AIRPORT 89 74 88 68 87 / 30 30 40 50 30
GEORGETOWN MUNI AIRPORT 87 71 85 70 84 / 40 30 30 40 40
HONDO MUNI AIRPORT 88 73 87 69 85 / 20 20 40 40 30
SAN MARCOS MUNI AIRPORT 88 72 85 71 83 / 30 20 30 30 40
LA GRANGE - FAYETTE REGIONAL 88 73 87 73 85 / 30 20 40 30 40
SAN ANTONIO INTL AIRPORT 89 74 86 72 85 / 20 20 30 40 40
STINSON MUNI AIRPORT 89 74 87 73 85 / 20 20 30 30 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, May 27, 4:20 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT WED MAY 27 2015
TXZ171>173-183>194-202>209-217>225-228-281030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT WED MAY 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
RIVER FLOODING WILL CONTINUE TODAY AND TONIGHT. ANY RAIN TODAY
SHOULD NOT AFFECT RIVER LEVELS SIGNIFICANTLY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RIVER FLOODING WILL CONTINUE AT LEAST THROUGH THE END OF THE WEEK. THERE
IS A CHANCE FOR THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN
THURSDAY AND THURSDAY NIGHT MAINLY OVER THE WESTERN PART OF THE
AREA. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.
Event by event
1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
Hail, Travis
- When
- May 27, 9:39 AM CST
- Where
- Travis County, 2.74 mi SW of Oak Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.200, -97.880
A thunderstorm produced quarter sized hail at the intersection of Slaughter Ln. and Escarpment Blvd. in Austin.
Flash Flood, Travis
- When
- May 27, 10:38 AM CST to 12:30 PM CST
- Where
- Travis County, 1.19 mi W of Oak Hill to 0.4 mi WNW of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 30.230, -97.870
Thunderstorms produced heavy rain that led to flash flooding closing low water crossings on Joe Tanner Ln. and Old Bee Caves Rd.
Tornado, Blanco
- When
- May 27, 10:46 AM CST to 10:48 AM CST
- Where
- Blanco County, 1.2 mi E of Twin Sisters to 1.3 mi ENE of Twin Sisters
- Rating
- EF0
- Path length
- 0.33 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.000, -98.380
A thunderstorm produced a brief, weak tornado just east of Hwy 281 near the Little Blanco River. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 27 to 31, 20155 deaths · $15 million · 1.75 in hail · 76 events
- Tornadoes and Dust Storm in Texas, May 27, 20151 death · 3 injured · EF2 · 29 events
- Tornadoes and Flash Flooding in Kansas, May 27 to 28, 2015$4.5 million · EF1 · 45 events
- Damaging Winds in Texas, May 27, 20151 death · $50,000 · 60 kt wind · 2 events
- Heavy Rain in Michigan, May 27, 20151 death · $30,000 · 1 event
- Flooding and Hail in Texas, May 27 to 28, 2015$900,000 · 4.5 in hail · 8 events
- Hail in Michigan, May 27, 2015$500,000 · 2 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 27, 2015$119,000 · 1 in hail · 19 events
- Damaging Winds and Lightning Strike in Massachusetts, May 27, 2015$120,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, May 27, 2015$75,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Michigan, May 27, 2015$40,000 · 2 in hail · 26 events
- Damaging Winds and Lightning Strike in Vermont, May 27, 2015$35,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581115, 581120, 581123.